TUSCALOOSA, AL (WBRC) - The Alabama Department of Public Health issued a warning Tuesday about synthetic cannabinoids.
Between early March and late April, four people have died and more than 150 people had serious health complications from them in Illinois.
Synthetic cannabinoids are toxic psychoactive chemical compounds that mimic marijuana and have a high potential for abuse.
They're called cannabinoids because they may stimulate the same brain areas affected by marijuana.
Another side effect from what health officials are calling an outbreak is severe bleeding.
Tim Wilson, a paramedic with Northstar Paramedic Services in Tuscaloosa, described how using the drug could affect some people.
"Usually, the patient presents themselves being very combative, aggressive - sometimes they're having seizures," Wilson described.
The Alabama Department of Public Health has reviewed possible cases here, but it has not confirmed any cases in Alabama yet.